Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 61, NWS Blacksburg, VA

May 27, 2000Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 2000, 2:29 PM EDT for Yadkin County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 2:29 PM EDT (18:29 UTC)
Expired
May 27, 2000, 3:15 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Yadkin County, NC

What was reported inside it

TimeReportWhereRemark
May 27, 3:00 PM EDTHail 0.75Marler, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WUUS51 KRNK 271832
SVRRNK
NCC197-271915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 315 PM EDT.

* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF YADKINVILLE...MOVING EAST AT
  30 MPH.

HAIL UP TO GOLF BALL SIZE IN DIAMETER COULD OCCUR WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE
  BOONVILLE...
  YADKINVILLE...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:45 AM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 27, 10:45 AM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT SAT MAY 27 2000

RNK WILL BE DOING A SPECIAL 18 UTC BALLOON RELEASE.

INGREDIENTS HAVE COME TOGETHER FOR SEVERE WX FOR BOTH TODAY AND
SUNDAY.  EAST/WEST BAROCLINIC ZONE WILL BE THE FOCUS FOR
THUNDERSTORMS TODAY.  UPPER LEVEL LOW DROPPING SOUTHEAST ALONG
EAST/WEST BOUNDARY WILL BE THE FOCUS FOR MORE STORMS ON SUNDAY.

A WARM FRONT THIS MORNING WAS LIFTING NORTH INTO THE LOWER OHIO
VALLEY AND MID ATLANTIC STATES.  BOUNDARY BY THIS AFTN IS FCST TO
RUN NW-SE ALONG A HTS-ROA-DAN LN WITH A 65 DEG PLUS DEWPOINT AIRMASS
TO ITS SOUTH.  MCS OVER ERN KY AND WRN WV SEEMS THE FEATURE TO WATCH
AS IT SLIDES ESE ALONG THE WARM FRONT...AND IT WILL BE FEEDING OFF
THE EVER INCREASING INSTABILITY SOUTH OF THE WARM FRONT DURING THE
AFTN.

REGIONAL SOUNDINGS INDICATE FAST FLOW WITH MAINLY UNIDIRECTIONAL
WINDS WEST OF THE BLUE RIDGE...AND SOME DIRECTIONAL SHEAR EAST OF
THE BLUE RIDGE...OBSERVED 0-3KM HELICITY AT GSO WAS 250. SBCAPES
THIS AFTERNOON SHOULD EASIALLY REACH 2500 J/KG ACROSS NC AS TEMPS
CLIMB INTO THE MID 80S AND SFC DEWPOINTS RECOVER TO NEAR 70.  THERE
WAS A WEAK CAP AT AROUND 780 MB IN THE GSO SOUNDING...AND THIS WILL
EASIALLY BE BROKEN BY OUTFLOW FROM THE KY/WV MCS.  FCST 850-500 MB
LAPSE RATES OF 6+ SHOULD SUSTAIN THIS MCS AS IT MOVES EAST WITH THE
POTENTIAL OF IT GOING ALL THE WAY TO THE COAST BY THIS EVENING.

PER SPC DSCN FAST UNIDIRECTIONAL WINDS AND STEEP LAPSE RATES WILL
CONTRIBUTE TO BOW ECHO TYPE STORMS THIS AFTERNOON.  BASED ON THE
SHEAR PROFILES EAST OF THE BLUE RIDGE I ALSO FEEL THERE IS THE
POTENTIAL FOR SUPERCELLS WITH ISOLATED TORNADOES.  WILL UPDATE THE
SEVERE WX POTENTIAL AROUND NOON TODAY RELECTING ALL OF THESE POINTS.

.RNK.
.VA...NONE.
.WV...NONE.
.NC...NONE.

PM

In the hours before

Special weather statement, May 27, 12:30 PM EDT, 1 hour 59 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271800-

SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT SAT MAY 27 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

THUNDERSTORMS OVER WEST VIRGINIA WILL CONTINUE TO TRACK EASTWARD
...AND REDEVELOP EAST OF THE BLUE RIDGE THIS AFTERNOON AND CONTINUE
INTO TONIGHT. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. THE
GREATEST THREAT FOR SEVERE WEATHER WILL EXIST ALONG AND SOUTH OF A
WARM FRONT THAT IS EXPECTED TO LIFT NORTHWARD AND EXTEND ALONG A
LINE FROM NEAR BLUEFIELD TO ROANOKE TO LYNCHBURG.  THE GREATEST
THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT
ISOLATED TORNADOES ARE POSSIBLE ACROSS SOUTHSIDE VIRGINIA AND
NORTHWESTERN NORTH CAROLINA.

IN ADDITION...THE ATMOSPHERE IS VERY MOIST AND SOME OF THE
THUNDERSTORMS WILL CONTAIN TORRENTIAL RAIN. PONDING OF WATER ON
ROADS...LOW LYING AND POOR DRAINAGE AREAS COULD OCCUR IN THE HEAVIER
RAIN.

SKYWARN ACTIVATION WILL LIKELY BY NEEDED THIS AFTERNOON.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST
UPDATES... OR IF ANY WATCHES OR WARNINGS ARE ISSUED.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:12 PM EDTSevere Thunderstorm WarningRNKWilkes48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.